Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
April 18, 2014, 11:48:04 AM

Login with username, password and session length


Members
  • Total Members: 22213
  • Latest: glo9003
Stats
  • Total Posts: 620190
  • Total Topics: 46726
  • Online Today: 216
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Viramune - elevated liver enzymes (latest bad news on the meds front)  (Read 3940 times)

0 Members and 1 Guest are viewing this topic.

Offline ajm_ldn

  • Member
  • Posts: 69
oh, boy - i get all that luck.  after 3 months feeling like a zombie on sustiva, i switched to viramune.  i've been feeling great on viramune. no side effects whatsoever.

then today, i go for liver enzyme test and get the following:

ALT = 127,  Ref Range: 30 - 65
AST = 212,  Ref Range: 15 - 37

i guess that's NNRTIs struck off the list.  bring on the lipo, cholesteral causing PIs. 

jeez, you just can't win once you've got this f**cking virus in you.

Offline newt

  • Member
  • Posts: 3,868
  • the one and original newt
Hello

First off, liver tests go all over the place, even eating something can make a big, big difference, a retest is in order. 

This is not necessarily a bad result, since persistent levels 5 x top of normal limit is reason to think it serious.  The ALT is the important one, AST not being a sensitive marker for liver damage.

However, most people would be concerned about a persistent even if moderate elevated level of ALT if this was matched by low albumin (a protein made by the liver - abnormally low levels of albumin are a sign of serious liver damage).

Alternatively, maybe NNRTIs, all of which can hammer the liver, are not for you.  There is a strong genetic component to how the body deals with NNRTIs and some people's livers just don't like the damn things.

I am going to mention drink and drugs. Even moderate consumption a day or two before a test can bully the result (this includes stuff like over the counter meds and antibiotics too, not just red wine, beer and happy pills etc).

Hope this helps

- matt
"The object is to be a well patient, not a good patient"

Offline bradmeistr

  • Member
  • Posts: 36
What did your doc say about the elevated lever enzymes? At first blush they do look high, but everything is relative.  Is this your first liver test?  I just switched this last week from Sustiva to Viramune - with Sustiva I felt like I had altzheimers and was continually depressed.  I have only been taking viramune for the last 5 days and I am expecting my first liver test to be bad, call me a pessimist.  Your numbers are obviously high, but I wonder if they were that high after you started or if they have declined or increased.  I had hepatitis B about 4 years ago and my ALT was up in the 700+ if I recall correctly.  It took about four months for my liver to recover and get back to nomal levels.  About a month ago my ALT was 17. 

The Sustiva, was really bad for me.  We are going to monitor my liver function very closely, like once every two weeks.  I did stop drinking and wont drink until I know my liver can tolerate Viramune.

I'll keep you guys posted - good luck, keep us posted.
Sept 2002 tested poz
Started Sustiva and Truvada March 2006 - CD4 just below 300
May 2007 CD4 440

Offline ajm_ldn

  • Member
  • Posts: 69
Hey Matt,

Thanks for your, as always, good advice.  I had been on a double course of antibiotics due to a stomach bug I caught from some bad food (I'm currently half way through a two month work assignment in India).  Took them horrid things (nasty taste and killed my appetite) for 5 days and only stopped three days before the liver tests.  My doc just e-mailed that my liver numbers were completely normal after two weeks on Viramune, one month back.  Oh, and there is some good news, my CD4s went from 200 to 400 as of last testing! 

Brad,

Don't worry, this reaction (if I'm really having it and not just an anomalous reading), only occurs in 2-3% of the population.  Doc says keep monitoring it weekly and stop Viramune if the numbers don't improve.
Fingers crossed!

Cheers,
Andrew

Offline ajm_ldn

  • Member
  • Posts: 69
Well, the good news is I got a full liver function test done today and everything's in the normal range except ALT and AST; but even these have greatly improved in just four days:
ALT = 89
AST = 61 
These are now only slightly elevated, so it looks like the whole drama resulted from my liver not liking the antibiotics I was on.   

*Big sigh of relief*   

Okay, maybe you can still win despite this f**king virus, thanks to the dedicated HIV professionals.    :)
« Last Edit: June 12, 2007, 12:46:27 PM by ajm_ldn »

Offline ajm_ldn

  • Member
  • Posts: 69
Re: Viramune - elevated liver enzymes - Back to normal now :-)
« Reply #5 on: June 24, 2007, 07:21:32 AM »
Today's results:

ALT = 54
AST = 29

Both are now well within the normal range.  Earlier high levels were probably due to antibiotics I had to take for a stomach bug caught while traveling.

I'm experiencing no side effects on Viramune and all other blood parameters remain completely normal.   :)

Offline milker

  • Member
  • Posts: 4,034
  • Protected phone sex
Nice !

My ALT came back at 27 yesterday, and they say the range is 5-35. So the results should always be compared with the lab's normal range, not what you see on the internet, because they can fluctuate a lot, apparently !

Milker.
mid-dec: stupid ass
mid-jan: seroconversion
mid-feb: poz
mar 07: cd4 432 (35%) vl 54000
may 07: cd4 399 (28%) vl 27760
jul 07: cd4 403 (26%) vl 99241
oct 07: cd4 353 (24%) vl 29993
jan 08: cd4 332 (26%) vl 33308
mar 08: cd4 392 (23%) vl 75548
jun 08: cd4 325 (27%) vl 45880
oct 08: cd4 197 (20%) vl 154000 <== aids diagnosis
nov 2 08 start Atripla
nov 30 08: cd4 478 (23%) vl 1880 !!!!!!!!!!!!!!!!!!!!!!!!!!
feb 19 09: cd4 398 (24%) vl 430 getting there!
apr 23 09: cd4 604 (29%) vl 50 woohoo :D :D
jul 30 09: cd4 512 (29%) vl undetectable :D :D
may 27 10: cd4 655 (32%) vl undetectable :D :D

Now accepting applications from blowjob ninjas™

Offline chadnla

  • Member
  • Posts: 84
  • Relaxed in SoCal
Re: Viramune - elevated liver enzymes (latest bad news on the meds front)
« Reply #7 on: August 02, 2007, 04:48:13 PM »
My doctor just ordered a CT scan of my abdomen because my liver enzymes have been elevated for the past year. I don't know the numbers but he mentioned that they are 2-2.5X the upper limit and have been consistently that high.  I began taking Truvada right at a year ago, but my doc said that Truvada is not associated with liver problems. I am also taking Kaletra and have been since I started meds in 2002.

I go in for my CT scan tomorrow.  Just curious what people have found out after the scan and whether they had to change meds, stop drinking, etc.
"I do not believe in a fate that will fall on us no matter what we do. I do believe in a fate that will fall on us if we do nothing."

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.